Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Cases of tardive dyskinesia associated with atypical neuroleptic medications have been reported (1); however, we are not aware of any cases in which tardive dyskinesia has been associated with ziprasidone. Ziprasidone, a newer atypical neuroleptic, is a serotonin 5-HT2A, dopamine D2, and α1 inhibitor, with a greater affinity for the 5-HT2A receptors than for the D2 receptors. It is a benzothiazolylpiperazine, structurally dissimilar to other antipsychotics, and is the only atypical antipsychotic that is an agonist at 5-HT1A receptor sites, an antagonist at 5-HT1D receptor sites, and an inhibitor of both norepinephrine and serotonin reuptake. Ziprasidone is indicated for the treatment of schizophrenia and schizoaffective disorder by the Food and Drug Administration, but several studies have suggested its effectiveness in the treatment of acute mania and bipolar disorder (2).
We report the case of a patient with bipolar disorder who had a history of tardive dyskinesia with typical neuroleptics. His symptoms had been latent for many years, including during a period of treatment with risperidone, but they reemerged with ziprasidone treatment.
Mr. A was a 49-year-old man with bipolar disorder type I who suffered from continued mild to moderate chronic bipolar depression. He had been diagnosed with bipolar disorder over 12 years ago and had previously been treated with lithium, lamotrigine, carbamazepine, amitriptyline, desipramine, fluoxetine, paroxetine, citalopram, and oxcarbazepine. Mr. A also had a history of long-term treatment with traditional antipsychotics. During a 20-year period of treatment with thiothixene, Mr. A developed mild tardive dyskinesia. These symptoms disappeared when treatment was terminated and did not recur when he started to take risperidone. Mr. A took risperidone for 2 years but did not develop tardive dyskinesia.
Mr. A’s medication regimen had been stable for several months and included lithium, clonazepam, ziprasidone, citalopram, and buspirone. Four months after Mr. A started taking ziprasidone, 100 mg/day, he began to experience symptoms of tardive dyskinesia again. Mr. A had seven consistently abnormal ratings of moderate to marked severity on the Abnormal Involuntary Movement Scale (AIMS) (3) over a period of 2 months. He experienced moderate improvement in depression but continued to have symptoms of tardive dyskinesia after 7 months of treatment with ziprasidone.
This case suggests that ziprasidone may be associated with the reemergence of tardive dyskinesia, particularly in a patient with several indicated risks, including long-term exposure to traditional neuroleptics and a diagnosis of bipolar disorder.
Download citation file:
Web of Science® Times Cited: 15